SIADH by UIHC Psychiatry Resident Dr. Jonathon L. Dozeman, D.O.

Dr. Jonathon L. Dozeman, DO, one of psychiatry residents rotating on the Medical-Psychiatry Unit, gave an excellent presentation on the Syndrome of Inappropriate Antidiuretic Hormone (SIADH) the other day. You should not substitute information in this post or any other educational information on this blog for medical advice from your personal physician. SIADH is a common cause of low serum sodium or hyponatremia. Psychiatrists may encounter this problem in patients who are taking psychiatric medications, especially serotonin reuptake inhibitors such as fluoxetine. It can happen in those with other risk factors such as elderly women who already have a tendency to hyponatremia. The potential consequences of missing this adverse drug reaction could be severe, from mild nausea and fatigue all the way to delirium, seizures and death. Physicians and patients need to be aware of this and communicate clearly with each other. However, patients should not simply stop their antidepressants abruptly if they have symptoms because they are so nonspecific. Abruptly stopping an antidepressant unless there’s a compelling reason to do so can result in a very uncomfortable discontinuation syndrome that can itself cause flu-like symptoms, agitation, and a variety of uncomfortable symptoms. Patients really need a doctor to help them sort this out.

In order to see the gallery, click on the one of the slides, which will open up the presentation to fill the screen. Use the arrow button to scroll left and right through the slides or up and down to view any annotations if included.

Advertisements
%d bloggers like this: